advertisement
 

  Back to Ask the Diabetes Team Ask the Diabetes Team
Question:

From Daytona Beach, Florida, USA:

On July 5, 2010, our 11-year-old daughter was unconscious in the middle of night with a low blood sugar, 28 mg/dl [1.6 mmol/L] and dropping. Glucagon was administered and she came through fine, no hospitalization, etc. We cleared most of the carbohydrates out of the pantry. Ever since then, she has been EXTREMELY insulin sensitive. She used to take one unit of NovoLog (U-100) for every 15 grams of carbohydrates and eight units of Lantus daily at 7 p.m. Since July 7, she has been responding 400 mg/dl [22.2 mmol/L] for one-fourth units of NovoLog U-100 (try dosing that!). We just got the diluent for NovoLog so we can create a lower dosing insulin for her to help manage. The U-10 we created is okay, but the diluent appears to slow the insulin's effect significantly. We created a U-50 vial today with similar results. She is currently not taking any Lantus. Has anyone else ever encountered these types of insulin sensitivities or the unusual effect with diluent?

We made U-10 by removing 100 units diluent from the diluent bottle and adding 100 units U-100 to the diluent vial. We made U-50 by removing 500 units diluent from diluent bottle and adding 500 units U-100 to diluent vial.

Our daughter, who was diagnosed in July 2008, takes injections. We are expecting a DexCom Seven CGMS in the next few weeks.

Answer:

The situation you describe does certainly seem unusual. Can I presume that you are making the various changes you've instituted under the guidance and/or direction of your child's pediatric endocrinology specialist?

Enhanced - or apparent enhanced - sensitivity to insulin is usually explainable in my experience."Apparent enhanced" has been found to be due to patients taking extra insulin for a variety of reasons - some accidental, some not. Are you completely certain that ONLY a responsible adult is currently giving all the doses of insulin? Have meals been adjusted in any way? Is there any vomiting or diarrhea? Is she taking any other medications that might interfere with food digestion/absorption? Has there been (in this case a significant) increase in the daily exercise routine?

Celiac disease is an intestinal disorder that is associated with type 1 diabetes. When present, it can interfere with food digestion/absorption and thus alter the insulin-to-carbohydrate functional ratio and thus cause an imbalance that appears to be enhanced insulin sensitivity. Thyroid diseases are also associated with type 1 diabetes and thyroid dysfunction can change insulin metabolism rates and lead to "enhanced" insulin sensitivity. Adrenal disease is less commonly associated with type 1 diabetes, but, when present, can definitely alter insulin sensitivity.

Your diabetes team can easily screen for celiac, thyroid, and adrenal disease from blood samples. In the meantime, continue to work with your diabetes team, carefully scrutinize and supervise the "basics" of diabetes management (food, exercise, insulin administration) and see if all is at it appears.

DS

[Editor's comment:

You might want to check with your diabetes team or a pharmacist about diluting insulin. When we were diluting insulin, in the past, we would make diluted insulin in a separate, empty sterile vial we'd obtain from a pharmacy. Because you would contaminate the diluent by adding insulin to it and because you do not know how many units of diluent are in the vial, you need to do the dilution in a third vial. For your U-50, you would need an equal number of units of diluent and insulin. For U-10, you would need nine units of diluent per each unit of insulin. Your diabetes team should be able to help you with this.

BH]

DTQ-20100919183037
Original posting 27 Sep 2010
Posted to Insulin and Hypoglycemia

  
advertisement


                 
  Home Return to Top

Last Updated: Monday September 27, 2010 14:41:02
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.